Adverse Effect Management for Immunotherapies in Advanced Endometrial Cancer

News
Article

Tiffany Bostwick, P.A., discussed the importance of communication and education around adverse effects for both oncology nurses and for patients with advanced endometrial cancer who are treated with immunotherapies.

Female reproductive system diseases. Uterus cancer and endometrial malignant tumor as a uterine medical concept. 3d illustration: © Crystal light - stock.adobe.com

Female reproductive system diseases. Uterus cancer and endometrial malignant tumor as a uterine medical concept. 3d illustration: © Crystal light - stock.adobe.com

As more patients with advanced endometrial cancer are receiving treatment with immunotherapies, it becomes even more important for oncology nurses to understand the potential adverse effects of these therapies, in addition to educating patients on these events, an expert said.

During a Community Case Forum event focused on immunotherapy in advanced endometrial cancer, Tiffany Bostwick, P.A., a physician assistant in gynecologic oncology at Atrium Health Levine Cancer Institute in Charlotte, North Carolina, discussed the evolution of the treatment landscape in addition to how oncology nurses can play a vital role during this process.

Looking back on FDA approvals, Bostwick highlighted the past heavy reliance on chemotherapy, which often had limited effectiveness. But recent breakthroughs bring optimism, such as the clearance of pembrolizumab (Keytruda) for individuals with mismatch repair deficiency (dMMR), signaling a significant change in how treatments are approached. Additionally, accelerated approvals for pembrolizumab combined with lenvatinib (Lenvima) and dostarlimab (Jemperli) illustrate the progress in addressing recurrent and advanced endometrial cancer, especially in those with PD-1 and PD-L1 expressions.

The most common side effect with immune checkpoint inhibitors for advanced endometrial cancer is fatigue, although one participant at the event explained what they often tell their patients who are experiencing this.

“I try to cheer them on. Like, yes, fatigue is a good thing. It's a good sign of good response,” they said. “Do other things. Make sure your nutrition is intact, you’re [doing] light exercise, and those type things to keep going because we want to stay on this drug.”

Bostwick also mentioned that she sees a lot of thyroiditis in patients with advanced endometrial cancer treated with immune checkpoint inhibitors, although it is typically subclinical and often leads to patients being asymptomatic.

“I’ll see their thyroid [levels] bump up, and then sometimes we even miss that within a 3-week period. It just goes to hypothyroidism, it kind of tinkers out.”

For the patients Bostwick sees with thyroiditis, she often starts treatment with levothyroxine (Synthroid) and refers them to an endocrinologist.

Bostwick asked participants whether they have safety teams or multidisciplinary teams at their institution to help provide guidance on managing adverse effects from immune checkpoint inhibitors. Of note, nobody mentioned the presence of these teams and noted what they typically do for certain events.

“Usually if it’s grade 3 or 4, we’re holding treatment, [and] starting steroids at 1 mg/kg,” one participant said. “Usually we manage [adverse effects] for the most part on our own and … some of the [patients with] grade 4 [events] are hospitalized or whatever the case may be for the more severe cases, but otherwise, [we’re] managing them.”

Another participant noted that their team is improving its management of hypothyroidism as they see it more in the clinic, which may prevent them from pausing treatment with immune checkpoint inhibitors.

Bostwick mentioned how quick adoption is critical in caring for patients with adrenal insufficiency.

“I tried to work somebody up the other day for [adrenal insufficiency], and I think it ended up being hypophysitis,” she said. “But this is tricky stuff, and something that you just have to quickly adopt because you need to help the patient and get them the care that they need. So, I have found that the [National Comprehensive Cancer Network] is really helpful with this in terms of providing guidelines on workup and management. But it definitely turns on your medical brain and your investigative lens for figuring out what’s going on.”

Communication and Education

This highlights the importance of having clear communication between patients with advanced endometrial cancer and the care team regarding any incidence of an adverse effect. For example, explain to patients what their “red flag symptoms” may be, Bostwick explained, and instruct them to call if they occur. She added that advance practice providers are at a strong position within the continuum of care to address any adverse effects.

“As APPs, I think that's really a strong point in the care that we provide, because we have a little bit more time to go through [adverse effects] and explain the why behind it, which I think helps it click better with patients. And [the patients] feel on board with their care and more empowered.”

In addition, this increased awareness of adverse effects from immune checkpoint inhibitors by the care team has allowed them to educate patients on the different “-itises”, as Bostwick noted. These can include colitis, thyroiditis, and pneumonitis, among others.

“Usually when I do my [patient] education, I go from head to go, and I just go through them all,” Bostwick added. “[Patients] are looking at me, like, why did I sign up for this? For the most part, folks feel OK, but fatigue, nausea, a little bit of aches and joint pains, muscle pains [may occur]. But if we look at our other options for treatment, in terms of chemo, that’s a whole different ballpark [regarding adverse effects].”

Regardless of the adverse effects that a patient with advanced endometrial cancer treated with immune checkpoint inhibitors may or may not experience, including dermatitis, skin discoloration, itching, thyroiditis, liver toxicities, pneumonitis, and colitis, it is important to inform patients on the potential timing of each of the adverse effects.

“I do tell folks, the first 1 to 2 treatments, that’s usually our honeymoon period where things are OK,” Bostwick said. “And then it’s later on when we get more worried about these things coming about. But some people can be on these treatments for so long and do absolutely fine, so it’s hard to predict. But it’s really important to counsel folks on [adverse effects].”

Finding a Balance

Despite the presence of some guidelines on adverse effect management, there is somewhat of a divide between how each clinicians addresses them.

“I think physicians practice differently, too, as far as what dose of steroids and for how long,” one participant said. “I haven’t found a consensus.”

Bostwick added, “That is one of the things that we think about. We’re like, how does such-and-such manage [this adverse effect]? We’re so fortunate to have a pharmacist that is the eyes for the practice and gets to see different practice patterns, so that can be helpful. But it’s a bit of an art, it really is.”

Related Videos
Related Content
© 2024 MJH Life Sciences

All rights reserved.